North Carolina, 2011

Hail and Damaging Winds in North Carolina, August 12, 2011

August 12, 2011 · NWS MHX · 13 events in 4 counties and zones

A weak surface boundary coupled with multiple outflow boundaries helped produce severe weather during the late morning and early afternoon hours of August 12th, 2011. A few thunderstorms became severe and produced damaging wind gusts and large hail across portions of eastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A weak surface boundary coupled with multiple outflow boundaries helped produce severe weather during the late morning and early afternoon hours of August 12th, 2011. A few thunderstorms became severe and produced damaging wind gusts and large hail across portions of eastern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 12, 8:56 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 12, 8:56 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
956 AM EDT FRI AUG 12 2011

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN TO THE SOUTH OF THE AREA TODAY WITH
A TROUGH OF LOW PRESSURE INLAND. A WARM FRONT WILL MOVE THROUGH
FROM THE SOUTH SATURDAY NIGHT INTO SUNDAY...AND A COLD FRONT WILL MOVE
THROUGH SUNDAY INTO MONDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
EARLY INTO MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 10 AM FRI...NOT MUCH FORCING EXPECTED TODAY IN OUR AREA TO
TRIGGER SHOWERS AND TSTMS. THERE WILL BE A WEAK DISTURBANCE MOVE
ACROSS THE AREA WITH A GOOD DEAL OF MID LEVEL MOISTURE TO BRING
MOSTLY MID LEVEL CLOUDS WITH SOME AFTERNOON CU DEVELOPMENT. BEST
CHANCE FOR SHOWER AND TSTM DEVELOPMENT WILL BE INLAND ON THE
COASTAL PLAIN AND THE EXTREME SOUTHERN PORTION OF THE CWA. USED A
BLEND OF MOS GUIDANCE FOR POPS AND SCALED BACK SLIGHTLY ESPECIALLY
IN NORTHERN SECTIONS. SMOKE SHOULD NOT BE AN ISSUE TODAY WITH
EASTERLY WINDS. CLOUDS MAY ALSO LIMIT HIGHS A BIT SO WENT ON COOL
END OF GUIDANCE WITH HIGHS NEAR 90 INLAND TO MID 80S ON THE COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE
EVENING HOURS...AGAIN MAINLY WESTERN AND SOUTHERN CWA. ONLY REAL
QUESTION WILL BE HOW MUCH CLOUDINESS LINGERS ACROSS THE AREA FROM
ANY SHOWERS/TSTMS THAT DEVELOP. CURRENTLY EXPECT SOME BREAKS IN
CLOUDS AND SHOULD ALLOW TEMPS TO FALL INTO UPPER 60S INLAND.
FAVORED LOW END OF POP GUIDANCE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 245 AM FRI...HIGH PRES TO THE N WILL SLIDE OFFSHORE SAT
WITH LOW LVL FLOW BECOMING SE...THIS WILL LEAD TO A LITTLE BETTER
LOW LVL MOISTURE OVER THE REGION. MDLS CONT TO SHOW SOME LIGHT QPF
DEEP INLAND LATE SAT SO WILL CONT PREV FCST OF SLIGHT POPS.
VEERING/RETURN FLOW SETS UP FOR THE LATTER HALF OF THE WEEKEND
AHEAD OF A STRONG MID LEVEL TROF DIGGING WEST OF THE MTNS.
DEEPENING MOISTURE AND INCOMING MID LEVEL FORCING SUGGESTS
INCREASING CHCS FOR SCTD SHOWERS/TSTMS THRU SUNDAY NIGHT. WILL
HOLD AT HIGH CHANCE POPS FOR NOW BUT THIS MAY BE INCREASED AS
TIMING AND DURATION IS BETTER RESOLVED IN THE NEXT DAY OR TWO.
TEMPS REMAINING NEAR CLIMO WITH LOWS UPPER 60S/NEAR 70 INLAND TO
LOW/MID 70S COAST. HIGHS SUNDAY MAINLY UPPER 80S TO NEAR 90 BUT
CUD BE A FEW DEGS WARMER IF THICKER CLOUDS DONT ARRIVE UNTIL LATE
IN THE DAY.

SFC FRONT AND MID LEVEL DRY SLOT PUSH OFF THE NC COAST LATE SUNDAY
NIGHT OR EARLY MONDAY WHICH WILL BRING AN END TO THE MORE
SIGNIFICANT RAIN CHANCES. DIURNALLY DRIVEN CLOUDS/SCTD SHOWERS SHUD
DEVELOP MONDAY GIVEN THE DEEP MID LEVEL TROF OVER THE AREA. HIGH
TEMPS ON MONDAY EXPECTED TO TOP OUT MAINLY IN THE UPPER 80S. CURRENT
QPF PROJECTIONS ARE FOR WIDESPREAD AMOUNTS OF 1/2 TO 1 INCH OF
RAINFALL THRU MONDAY.

THE MID LEVEL TROF MOVES OFF THE COAST MONDAY NIGHT. MINIMAL PCPN
CHCS WITH SEASONABLE TEMPS AS THE AREA COMES UNDER THE INFLUENCE OF
A DRY NW FLOW ALOFT IN THE TUE-THU TIMEFRAME. CURRENT LONGER RANGE
MODEL PROJECTIONS KEEP ANY TROPICAL ACTIVITY WELL OFF THE EAST COAST
THRU THE END OF NEXT WEEK.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /TODAY AND TONIGHT/
AS OF 10 AM FRI...EXPECT MID AND HIGH CLOUDS TO REMAIN OVER THE
AREA THROUGH THE DAY. SMOKE SHOULD NOT BE THE ISSUE AS IT WAS
LAST FEW DAYS WITH LOW LEVEL WINDS FROM THE EAST. SCATTERED
CONVECTION WILL BE POSSIBLE THIS AFTERNOON BUT DO NOT EXPECT
ANYTHING WIDESPREAD SO CONTINUE TO HANDLE WITH CB IN TAF.

LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 245 AM FRI...MAINLY VFR EXPECTED TO CONT SAT OTHER
THAN BRIEF EARLY MORN FOG AND/OR ISOLD CONVECTIVE ACTIVITY SAT
AFTN. CHANCES FOR SUB VFR CONDITIONS WILL BE INCREASING LATER IN
THE WEEKEND AS THE AREA COMES UNDER THE INFLUENCE OF AN INCOMING
SIGNIFICANT MID LEVEL TROF. LOWER CLOUD CEILINGS AND VSBYS WILL BE
IMPROVING AS DRIER AIR MOVES INTO THE AREA ON MONDAY AND TUESDAY.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/
AS OF 10 AM FRI...GENERALLY GOOD BOATING CONDITIONS AS EAST TO NE
WINDS OF 5 TO 15 KT WILL BRING 2 TO 3 FOOT SEAS THROUGH THE
PERIOD.

LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 345 AM FRI...SLOWLY VEERING WINDS FROM E TO SE THRU
SATURDAY AS HIGH PRES CENTER TO THE NE MOVES FARTHER OUT TO SEA.
SEAS WILL CONT AT MOSTLY 2 TO 3 FEET SAT...MAY SEE SOME 4 FT SEAS
OUTER SRN WTRS WHERE ONSHORE FLOW WILL BE A BIT STRONGER. MAINLY S
WINDS WILL BE INCREASING AHEAD OF A SFC FRONT SUNDAY...SPEEDS
INCREASE TO 15 TO 20 KTS WITH SEAS MOSTLY 3 TO 4 FT. WINDS BECOME
MORE WRLY MON AS FRONT DRIFTS ACROSS...THEN MAINLY NW WINDS BEHIND
THE FRONT TUE. SPEEDS EXPECTED TO CONT AT 10 TO 15 KTS MON INTO
TUE WITH SEAS 2 TO 4 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSB
NEAR TERM...RSB/HSA
SHORT TERM...RSB
LONG TERM...BTC/RF
AVIATION...RSB/RF/HSA
MARINE...RSB/RF/HSA
Hazardous weather outlook, Aug 12, 2:53 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
353 AM EDT FRI AUG 12 2011

NCZ029-044>047-079>081-090>095-098-103-104-130800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
353 AM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RSB

In the hours before

Special weather statement, Aug 12, 8:49 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
949 AM EDT FRI AUG 12 2011

NCZ098-121430-
ONSLOW-
949 AM EDT FRI AUG 12 2011

...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT SOUTHWEST ONSLOW
COUNTY THROUGH 1030 AM EDT...

AT 948 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOLLY RIDGE...OR ABOUT OVER NORTH TOPSAIL BEACH...STATIONARY.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOLLY RIDGE...
FOLKSTONE.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3446 7754 3447 7757 3448 7758 3467 7767
      3473 7762 3451 7738 3448 7743 3447 7745
      3443 7751
TIME...MOT...LOC 1348Z 180DEG 1KT 3449 7752

AUSTIN
Special weather statement, Aug 12, 10:17 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1117 AM EDT FRI AUG 12 2011

NCZ098-121600-
ONSLOW-
1117 AM EDT FRI AUG 12 2011

...THUNDERSTORM WITH HEAVY RAIN WILL MOVE ACROSS ONSLOW COUNTY
THROUGH NOON EDT...

AT 1116 AM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN OVER NEW RIVER AIR STATION...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...JACKSONVILLE......
MIDWAY PARK...PUMPKIN CENTER...PINEY GREEN...KELLUM.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3461 7743 3472 7757 3487 7746 3492 7733
      3488 7724 3476 7717 3464 7734 3467 7736
      3467 7738 3465 7736 3462 7736 3460 7740
TIME...MOT...LOC 1516Z 223DEG 9KT 3472 7741

29

The radar

The Morehead City radar (KMHX), 50 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Onslow

When
August 12, 10:45 AM EST
Where
Onslow County, 2.15 mi SSE of Camp Lejeune Jct
Measured
1 in hail
Reported by
Public
Coordinates
34.800, -77.420

Public reported quarter inch hail north of Jacksonville.

Thunderstorm Wind, Jones

When
August 12, 11:25 AM EST
Where
Jones County, 0.89 mi NW of Maysville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.910, -77.240

Public reported trees down on White Oak Road near Mayesville, relayed from Jones County 911 center.

Hail, Jones

When
August 12, 11:30 AM EST
Where
Jones County, 2.36 mi SSE of Oliver Xrds
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.990, -77.280

Jones County emergency manager reported golf ball size hail that damaged several mobile homes and crops near Pollocksville.

Hail, Jones

When
August 12, 11:32 AM EST
Where
Jones County, 0.89 mi SE of Oliver Xrds
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.010, -77.290

Jones County Sheriff's deputy reported golf ball size hail off Davis Field Road near Pollocksville.

Thunderstorm Wind, Jones

When
August 12, 11:40 AM EST
Where
Jones County, Oliver Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.020, -77.300

Law enforcement reported trees, power poles, and power lines down on Highway 58 near Pollocksville.

Thunderstorm Wind, Duplin

When
August 12, 12:19 PM EST
Where
Duplin County, Beautancus
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.120, -78.030

Trained spotter reported trees down and heavy rain on Beautancus Road in Beautancus.

Thunderstorm Wind, Greene

When
August 12, 12:23 PM EST
Where
Greene County, 0.42 mi NW of Herrings Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.504, -77.705

Law enforcement reported trees down on Beaman Old Creek Road with marble size hail.

Thunderstorm Wind, Greene

When
August 12, 12:23 PM EST
Where
Greene County, 2.07 mi S of Appie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.570, -77.750

Law enforcement reported powerlines and trees down on Sandpit Road.

Hail, Greene

When
August 12, 12:23 PM EST
Where
Greene County, 0.65 mi NW of Herrings Xrds
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.506, -77.709

Law enforcement reported marble size hail with trees down on Beaman Old Creek Road.

Thunderstorm Wind, Duplin

When
August 12, 12:25 PM EST
Where
Duplin County, 1.57 mi E of Beautancus
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.121, -78.002

Law enforcement reported trees down on Maysville School Road near Beautancus.

Thunderstorm Wind, Duplin

When
August 12, 12:25 PM EST
Where
Duplin County, 3.63 mi NNE of Beautancus
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
35.170, -78.010

National Weather Service conducted a storm survey across northwest Duplin County and found that a welding shop was destroyed near the 200 block of Highway 403 due to straight line winds estimated at 70 to 80 miles per hour.

Thunderstorm Wind, Duplin

When
August 12, 12:29 PM EST
Where
Duplin County, 0.89 mi SW of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.990, -78.090

Trained spotter reported trees and powerlines down on Sam Miller Road just south of Warsaw.

Thunderstorm Wind, Greene

When
August 12, 12:33 PM EST
Where
Greene County, 0.56 mi E of Herrings Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.500, -77.690

Law enforcement reported trees down on Rabbitt Hollow Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322135, 322138, 322136, 322137, 322139, 322140, 322142, 322143, 322151, 322145, 322146, 322147, 322149.